Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 14, NWS Quad Cities, IA

May 7, 2004Scott County, Iowa; Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 7, 2004, 4:15 AM CDT for Scott County, Iowa; Rock Island County, Illinois. It was in force for 30 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2004, 4:15 AM CDT (09:15 UTC)
Expired
May 7, 2004, 4:45 AM CDT
In force
30 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Scott County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 11 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:24 AM CDTHAIL 0.88Buffalo, IAALSO ESTIMATED 60 MPH WIND GUSTS.
May 7, 4:24 AM CDTHAIL 0.88Buffalo, IAALSO ESTIMATED 60 MPH WIND GUSTS.
May 7, 4:25 AM CDTHAIL 0.753 E Blue Grass, IAWITH HEAVY RAIN.
May 7, 4:25 AM CDTHAIL 0.753 E Blue Grass, IAWITH HEAVY RAIN.
May 7, 4:26 AM CDTHAIL 0.52 N Buffalo, IA
May 7, 4:26 AM CDTHAIL 0.52 N Buffalo, IA
May 7, 4:30 AM CDTTSTM WND GST 65Davenport, IADELAYED REPORT. WIND 60 TO 70 MPH. 10 INCH DIAMETER BRANCHES DOWN.
May 7, 4:30 AM CDTTSTM WND GST 65Davenport, IADELAYED REPORT. WIND 60 TO 70 MPH. 10 INCH DIAMETER BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.3 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.8
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WUUS53 KDVN 070915
SVRDVN
IAC163-ILC161-070945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 AM CDT FRI MAY 7 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SCOTT COUNTY IN EAST CENTRAL IOWA
  CENTRAL ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS

* UNTIL 445 AM CDT

* AT 409 AM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
  MPH.  THIS STORM WAS LOCATED NEAR BLUE GRASS...OR ABOUT 7 MILES
  SOUTHWEST OF DAVENPORT...AND MOVING EAST AT 45 MPH.  THIS STORM HAS
  PRODUCED WINDS STRONG ENOUGH TO KNOCK OVER SEMI TRAILERS ON 
  HIGHWAY 61.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCK ISLAND...MILAN AND 6 MILES NORTH OF OAK GROVE BY 420 AM CDT
  MOLINE...RIVERDALE AND BETTENDORF BY 425 AM CDT
  SILVIS HEIGHTS...SILVIS...EAST MOLINE AND COAL VALLEY BY 430 AM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4161 9077 4139 9078 4135 9045 4147 9045
          4162 9023

$$

LRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:31 PM CDT, 12 hours 44 minutes earlier.

Area forecast discussion, May 6, 3:31 PM CDT, 12 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 PM CDT THU MAY 6 2004

.SYNOPSIS...1024 MB SURFACE HIGH OVER ND WAS SLOWLY PUSHING A
SURFACE COLD FRONT SOUTH ACROSS THE FORECAST AREA THIS AFTERNOON. AT
19Z...THIS FRONT STRETCHED FROM ABOUT RFD THROUGH CID AND DSM TO A
WEAK LOW OVER FAR SE NEB. 2-4 MB  3 HOUR PRESSURE RISES BEHIND THE
FRONT IN MN INDICATE SOUTHWARD MOVEMENT CONFIRMED BY SURFACE OBS
TODAY. 12Z DVN SOUNDING AND RECENT GOES SOUNDINGS INDICATE STRONG
CAP IN PLACE AS RESULT OF UNSEASONABLY WARM TEMPS IN H7 TO H85
LAYER. SCATTERED ELEVATED SHOWERS AND ISOLATED
THUNDERSTORMS...MOSTLY VIRGA PRODUCERS...CONTINUE ALONG AND NORTH OF
THE SURFACE FRONTAL BOUNDARY. THE STRONG CAP RESULTING IN CONVECTIVE
TEMPS NEAR OR ABOVE 100 DEG F THIS AFTERNOON WILL PREVENT SURFACE
BASED CONVECTION...BUT WILL STILL HAVE THREAT OF ELEVATED CONVECTION
THIS EVENING.
&&

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...THUNDERSTORM CHANCES MAIN
CHALLENGE THROUGHOUT FORECAST AS SURFACE BOUNDARY LINGERS IN AREA
THROUGH MIDDLE PART OF NEXT WEEK. TONIGHT...WEAK MID LEVEL SHORTWAVE
SEEN ON WV IMAGERY IN SW MN INTO NEB WILL TRACK ACROSS AREA TO
ENHANCE THE SCATTERED ELEVATED SHOWERS INTO MORE SERIOUS
THUNDERSTORMS NORTH OF THE FRONT. SHORT TERM MODELS IN GOOD AGREEMENT
THE FRONT WILL REACH IA/MO BORDER AROUND MIDNIGHT WHICH LOOKS
REASONABLE BASED ON CURRENT TRENDS. 88DS SHOW WIDESPREAD VIRGA
MAINLY NORTH OF I-80 WHICH SHOULD BE ENHANCED INTO MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS AFTER SUNSET WITH INCREASING H85 MOISTURE
POOLING ALONG THIS ELEVATED CONVERGENCE ZONE. HAVE LIKELY POPS
ACROSS CENTRAL CWA WITH BUFFER OF SCATTERED POPS TO NORTH AND SOUTH.
MAIN SEVERE THREAT WILL BE LARGE HAIL WITH THESE ELEVATED STORMS.
FRIDAY...THE FRONT LIFTS BACK NORTH LATE IN DAY WITH SCATTERED
ELEVATED SHOWERS AND THUNDERSTORMS CONTINUING OVER THE CWA. HAVE
ADJUSTED TEMPS DOWN CONSIDERABLY...ESPECIALLY IN FAR NORTHEAST WHERE
EASTERLY FLOW WILL LIMIT HIGHS TO AROUND 60...WHILE FAR SOUTH MAY
SEE 80 BY LATE AFTERNOON. THE FRONT LIFTS NORTH INTO HIGHWAY 20
CORRIDOR IN THE EVENING WITH MUCH MORE FAVORABLE LOW LEVEL JET
FEEDING INTO AREA FOR SEVERE POTENTIAL ALONG AND NORTH OF FRONT AND
AGAIN HAVE LIKELY POPS IN NORTH. ON SATURDAY...FRONT CONTINUES TO
WAVER ACROSS THE AREA WITH FORECAST SOUNDINGS LOOKING MORE FAVORABLE
FOR SURFACE BASED CONVECTION...ESPECIALLY IN AFTERNOON WITH WEAKER
MID LEVEL CAPPING. SEVERE POTENTIAL CONTINUES WITH ABUNDANT MOISTURE
POOLING IN AREA...MODERATE INSTABILITY IN AFTERNOON AND LOW LEVEL
SHEAR ALONG FRONT.

.LONG TERM...(SATURDAY NIGHT THROUGH THROUGH THURSDAY)...ZONAL MID
LEVEL FLOW AND LINGERING FRONT WILL KEEP PERIODIC CHANCES FOR
THUNDERSTORMS GOING THROUGH THURSDAY. MEDIUM RANGE GUIDANCE
PUSHES UPPER TROUGH INTO CENTRAL CONUS TOWARD THURSDAY TO ALLOW
CANADIAN AIRMASS TO WIN OUT AND PUSH FRONT WELL SE OF AREA THURSDAY
NIGHT FOR BREAK FROM PROLONGED WET PATTERN.
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS
Hazardous weather outlook, May 6, 5:12 AM CDT, 23 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
512 AM CDT THU MAY 6 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-070812-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-
HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
512 AM CDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN ADVANCING COLD FRONT WILL PROVIDE THE FOCUS FOR CONVECTION TODAY AND
TONIGHT ACROSS THE FORECAST AREA.  THERE WILL BE SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON...MAINLY NEAR AND NORTH OF THE INTERSTATE
80 CORRIDOR...FROM THE QUAD CITIES TO DUBUQUE...AND TONIGHT ACROSS THE
ENTIRE FORECAST AREA.  THE CONVECTION...THIS AFTERNOON AND TONIGHT...
WILL BE FOCUSED ALONG AND NORTH OF THE COLD FRONT.  THE PRIMARY THREAT
WILL BE HAIL...ALTHOUGH WINDS MAY ALSO BE AN ISOLATED THREAT.  IN
ADDITION...ISOLATED TORNADOES CAN NOT BE RULED OUT ALONG AND JUST NORTH
OF THE COLD FRONT AS IT PROGRESSES SOUTH ACROSS THE FORECAST AREA THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

A VERY ACTIVE PERIOD OF WEATHER IS EXPECTED THROUGH THE WEEKEND AND
EARLY NEXT WEEK. THERE IS A POTENTIAL FOR AT LEAST TWO ROUNDS OF
SEVERE WEATHER DURING THIS TIME PERIOD...ALONG WITH MODERATE TO
POSSIBLY HEAVY RAINFALL.

A WARM FRONT WILL MOVE ACROSS THE AREA ON FRIDAY AFTERNOON AND STALL
OUT AROUND HIGHWAY 20 SATURDAY MORNING. A LARGE TEMPERATURE GRADIENT
IS EXPECTED ACROSS THIS FRONT WITH PLENTIFUL MOISTURE TO THE SOUTH.
THIS SHOULD ALLOW THUNDERSTORMS TO DEVELOP ON FRIDAY...ESPECIALLY
DURING THE LATE AFTERNOON AND EVENING HOURS.

THE COMBINATION OF MOISTURE AND SHEAR PROVIDED BY THE FRONT SHOULD
BE ENOUGH TO ALLOW SEVERE STORMS TO DEVELOP. IF SEVERE STORMS
DEVELOP...HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREAT.
HOWEVER...ANY STORM THAT INTERACTS WITH OR CROSSES THE FRONT WOULD
HAVE THE POTENTIAL TO PRODUCE A TORNADO.

THE MOST LIKELY AREA FOR THIS ROUND OF SEVERE WEATHER WOULD BE ALONG
AND SOUTH OF INTERSTATE 80.

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON
INTO MONDAY NIGHT AS THE FRONT MOVES BACK AND FORTH ACROSS THE AREA.
ONCE AGAIN...MOISTURE AND SHEAR WILL BE AVAILABLE FOR STORM
DEVELOPMENT. ALTHOUGH THERE IS CONSIDERABLE UNCERTAINTY DURING THIS
TIME PERIOD...SEVERE STORMS MAY BE POSSIBLE.

ONE FINAL THREAT WILL BE THE AMOUNT OF RAINFALL FROM FRIDAY THROUGH
MONDAY. LIGHT TO MODERATE RAINFALL IS LIKELY. HEAVY RAINFALL IS
POSSIBLE IF THUNDERSTORMS CAN ORGANIZE INTO LARGE COMPLEXES AND MOVE
ALONG THE FRONT. IF MODERATE TO HEAVY RAINFALL WOULD OCCUR...AREA
RIVERS WOULD EXPERIENCE GENERAL RISES.

EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS REGARDING THE
POTENTIAL FOR SEVERE WEATHER THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ONE OR MORE TIMES BETWEEN TODAY AND
SUNDAY.

REA/08

In the hours before

Local storm report, May 7, 3:12 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0307 AM     HAIL             2 S CEDAR RAPIDS        41.94N 91.67W
05/07/2004  1.75 INCH        LINN               IA   TRAINED SPOTTER

            REPORTED AT KIRKWOOD COMM COLLEGE

&&

ERVIN
Local storm report, May 7, 3:19 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 AM     HEAVY RAIN       SHELLSBURG              42.09N 91.87W
05/07/2004  0.00 INCH        BENTON             IA   TRAINED SPOTTER

            1.13 INCHES OF RAIN.

&&

ERVIN
Local storm report, May 7, 3:47 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND GST     ATALISSA                41.57N 91.17W
05/07/2004  60 MPH           MUSCATINE          IA   TRAINED SPOTTER

&&

ERVIN
Local storm report, May 7, 3:54 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 AM     HAIL             N CEDAR RAPIDS          41.97N 91.67W
05/07/2004  0.25 INCH        LINN               IA   TRAINED SPOTTER

            PERIODS OF MODERATE TO HEAVY RAIN, CAUSING WATER TO POND
            ON ROADWAYS.

0320 AM     HAIL             1 W DEWITT              41.82N 90.57W
05/07/2004  0.25 INCH        CLINTON            IA   TRAINED SPOTTER

0319 AM     HAIL             NE CEDAR RAPIDS         41.97N 91.67W
05/07/2004  0.25 INCH        LINN               IA   TRAINED SPOTTER

&&

SK
Local storm report, May 7, 4:08 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND GST     2 N MUSCATINE           41.45N 91.07W
05/07/2004  62 MPH           MUSCATINE          IA   CO-OP OBSERVER

&&

ERVIN
Local storm report, May 7, 4:11 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0404 AM     TSTM WND DMG     PRAIRIE CITY            41.60N 93.24W
05/07/2004                   JASPER             IA   LAW ENFORCEMENT

            SEMI TRUCK BLOWN OVER ON HIGHWAY 61 AT THE 97 MILE
            MARKER.

&&

SK

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 1:56 AM CDTSevere Thunderstorm WarningDVNBenton64 min
May 7, 2:33 AM CDTSevere Thunderstorm WarningDVNJones, Linn57 min
May 7, 3:49 AM CDTSevere Thunderstorm WarningDVNCedar, Muscatine, Scott26 min
May 7, 6:54 AM CDTSevere Thunderstorm WarningDVNCedar, Johnson36 min
May 7, 8:13 AM CDTSevere Thunderstorm WarningDVNScott47 min
May 7, 10:35 AM CDTSevere Thunderstorm WarningDVNCedar, Johnson55 min
May 7, 11:04 AM CDTSevere Thunderstorm WarningDVNBenton, Linn56 min
May 7, 11:43 AM CDTSevere Thunderstorm WarningDVNJones32 min
May 7, 4:21 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque54 min
May 7, 4:48 AM CDTSevere Thunderstorm WarningDVNHenry42 min
May 7, 5:53 AM CDTSevere Thunderstorm WarningDVNBureau, Putnam7 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.